Browse

You are looking at 1 - 3 of 3 items for :

  • C-reactive protein x
  • Gland/Organ x
  • Alanine aminotransferase x
  • Signs and Symptoms x
Clear All
Open access

Yuri Tanaka, Taisuke Uchida, Hideki Yamaguchi, Yohei Kudo, Tadato Yonekawa and Masamitsu Nakazato

Summary

We report the case of a 48-year-old man with thyroid storm associated with fulminant hepatitis and elevated levels of soluble interleukin-2 receptor (sIL-2R). Fatigue, low-grade fever, shortness of breath, and weight loss developed over several months. The patient was admitted to the hospital because of tachycardia-induced heart failure and liver dysfunction. Graves’ disease with heart failure was diagnosed. He was treated with methimazole, inorganic iodide, and a β-blocker. On the day after admission, he became unconscious with a high fever and was transferred to the intensive care unit. Cardiogenic shock with atrial flutter was treated with intra-aortic balloon pumping and cardioversion. Hyperthyroidism decreased over 10 days, but hepatic failure developed. He was diagnosed with thyroid storm accompanied by fulminant hepatitis. Laboratory investigations revealed elevated levels of sIL-2R (9770 U/mL). The fulminant hepatitis was refractory to plasma exchange and plasma filtration with dialysis, and no donors for liver transplantation were available. He died of hemoperitoneum and gastrointestinal hemorrhage due to fulminant hepatitis 62 days after admission. Elevated circulating levels of sIL-2R might be a marker of poor prognosis in thyroid storm with fulminant hepatitis.

Learning points:

  • The prognosis of thyroid storm when fulminant hepatitis occurs is poor.
  • Liver transplantation is the preferred treatment for fulminant hepatitis induced by thyroid storm refractory to plasma exchange.
  • Elevated levels of soluble interleukin-2 receptor might be a marker of poor prognosis in patients with thyroid storm.
Open access

Natasha Shrikrishnapalasuriyar, Mirena Noyvirt, Philip Evans, Bethan Gibson, Elin Foden and Atul Kalhan

A 54-year-old woman was admitted to hospital with a presumed allergic reaction to a single dose of amoxicillin given for a suspected upper respiratory tract infection. She complained of chest tightness although there was no wheeze or stridor. On examination, she was pyrexial, tachycardic, hypertensive and had a diffuse mottled rash on her lower limbs. Her initial investigations showed raised inflammatory markers. She was treated in the intensive care for a presumed anaphylactic reaction with an underlying sepsis. Further investigations including CT head and CSF examination were unremarkable; however, a CT abdomen showed a 10 cm heterogeneous right adrenal mass. Based on review by the endocrine team, a diagnosis of pheochromocytoma crisis was made, which was subsequently confirmed on 24-h urinary metanephrine measurement. An emergency adrenalectomy was considered although she was deemed unfit for surgery. Despite intensive medical management, her conditioned deteriorated and she died secondary to multi-organ failure induced by pheochromocytoma crisis.

Learning points:

  • Pheochromocytoma have relatively higher prevalence in autopsy series (0.05–1%) suggestive of a diagnosis, which is often missed.
  • Pheochromocytoma crisis is an endocrine emergency characterized by hemodynamic instability induced by surge of catecholamines often precipitated by trauma and medications (β blockers, general anesthetic agents, ephedrine and steroids).
  • Pheochromocytoma crisis can mimic acute coronary syndrome, cardiogenic or septic shock.
  • Livedo reticularis can be a rare although significant cutaneous marker of underlying pheochromocytoma crisis.
Open access

V Larouche and M Tamilia

Summary

Enteroviruses, including coxsackieviruses and Echovirus, are well known pathogens responsible for the development of thyroiditis. We describe the case of a 49-year-old woman with no personal or family history of thyroid disease who presented to the emergency room with a two-week history of daily fevers up to 39°C, a sore throat, occasional palpitations and diaphoresis, decreased appetite and an unintentional 10 kg weight loss over the same time course Physical examination revealed mild tachycardia, an intention tremor and a normal-sized, nontender thyroid gland without palpable nodules. The remainder of the physical examination was unremarkable and without stigmata of Graves’ disease. Her initial blood tests revealed overt thyrotoxicosis, elevated liver enzymes, an elevated C-reactive protein, a negative monospot and a positive CMV IgM antibody. Thyroid sonography revealed areas of hypoechogenicity and relatively low vascularity. Fine-needle biopsy showed a lymphocytic infiltrate. The patient was treated symptomatically with propranolol. On follow-up, the patient became euthyroid, and her liver enzymes normalised. Previous cases of CMV-induced thyroiditis occurred in immunosuppressed patients. This is the first reported case of a CMV-mononucleosis-induced thyroiditis in an immunocompetent adult patient and serves as a reminder that viral illnesses are a common cause of thyroiditis with abnormal liver enzymes.

Learning points:

  • The differential diagnosis of thyrotoxicosis with abnormal liver enzymes includes severe hyperthyroidism and thyroid storm caused by Graves’ disease as well as the thyrotoxic phase of a thyroiditis, usually caused by a virus such as coxsackievirus or, in this case, cytomegalovirus.
  • Cytomegalovirus appears to be a recently recognized causal agent for thyroiditis, both in immunosuppressed and immunocompetent patients.
  • Careful follow-up of thyroid function tests in patients with thyroiditis allows clinicians to determine if patients’ thyroid hormone secretion normalizes or if they remain hypothyroid.